MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL
Model Number 71174910
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).
 
Event or Problem Description
It was reported that, during an osteosysntesis of the left humerus, a 2.0mm drill short w/ao qc was used which broke in the patient's bone without being able to extract it.It is unknown how surgery was completed and if there was a delay.The patient's health was not affected.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, this case reports the 2.2mm drill short broke in the patient¿s bone and was retained (¿without being able to extract it¿) during a left humerus surgical procedure.It is unknown how the procedure was completed or if a surgical delay occurred.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.Per case details, ¿the patient¿s health was not affected.¿ however, it was reported that the drill bit could not be extracted from the patient¿s bone.The material composition for the reported device is stainless steel.The drills are an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term tissue data is not available.The patient impact beyond the reported device breakage and retention of the device could not be determined.However, local irritation, migration, tissue inflammation, and/or pain cannot be ruled out as potential side effects if any portion of the device was retained.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.0MM DRILL SHORT W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15674476
Report Number1020279-2022-04569
Device Sequence Number20443992
Product Code HTW
UDI-Device Identifier00885556386798
UDI-Public00885556386798
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71174910
Device Catalogue Number71174910
Device Lot Number21LUQ0065
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2022
Supplement Date Received by Manufacturer11/30/2022
Initial Report FDA Received Date10/26/2022
Supplement Report FDA Received Date12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age26 YR
Patient SexMale